Dear Dr. Donohue: Nearly two years ago, my doctor prescribed AndroGel for treating low testosterone. Six months ago, I called my breasts' enlargement to his attention, and his only comment was: "I don't know why that would be happening." I then went to my primary-care physician. He was certain the enlargement is due to the AndroGel. I shared with the doctor my pharmacist's explanation. The pharmacist said that the testosterone medicine causes my body to produce more estrogen. The doctor didn't agree with that.
Then to confuse me further, I read that a low serum testosterone causes male breast enlargement. So, is it possible that male breasts enlarge if testosterone is low AND if it is high?
A: Gynecomastia (GUY-nuh-coe-MASS-tee-uh), enlargement of the male breast, comes about when there's an imbalance between male hormone and female hormone. Males make both. The imbalances occur at puberty and again in old age, when testosterone production wanes. Estrogen (female hormone) promotes breast-tissue growth.
Older men's slackening production of testosterone allows their natural estrogen to spur breast growth.
Men taking testosterone supplements, like your AndroGel, often experience breast enlargement. Some of the male hormone is transformed into female hormone, and that explains why your breasts are getting bigger.
Stopping the supplement can reverse the breast enlargement if it hasn't been present for longer than one or two years. If it has, surgical removal of the breast tissue is the remedy, if you wish to go that route. Most often in situations similar to yours, such breast enlargement is not an indication of serious trouble. In other situations, it can be.
Dear Dr. Donohue: I am a 58-year-old woman who has had high blood pressure since I was 40. Weight gain throughout the years had elevated it from 140/95 to 150/98. Altace, the blood pressure medicine I now take, has it in a good range. Through the years, I have made dietary changes, one of which is avoidance of salt and high-sodium foods.
For dental health, I rinse my mouth with warm saltwater a few times a day. Am I absorbing salt into my system? I also add a cup of Epsom salts to my bathwater. Does my body absorb salt from that?
You have free articles remaining.
A: The amount of salt absorbed from rinsing your mouth with saltwater is so small that it has no effect on blood pressure. If you want to be extra cautious, swish plain water in your mouth after the saltwater rinse, and spit it out.
Epsom salts is magnesium sulfate. It has no sodium. You have no concern with putting it into your bathwater.
The booklet on high blood pressure explains this common condition in detail. Readers can obtain a copy by writing: Dr. Paul Donohue - No. 104, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient's printed name and address. Please allow four weeks for delivery.
Dear Dr. Donohue: Is it true that beta carotene supplements taken by a smoker will give the smoker lung cancer? I have read several times that smokers should not take beta carotene.
A: Beta carotene supplements can increase a smoker's risk for coming down with lung cancer. This is not the case with beta carotene found in foods.
Carrots were the plants from which beta carotene was first obtained. I guess that's where the name comes from. It's also found in many other fruits, vegetables, grains and oils. The body converts beta carotene into vitamin A.
Dr. Paul Donohue writes for North America Syndicate. Send letters to Box 536475, Orlando, FL 32853-6475.